Michigan, 2008

Damaging Winds in Michigan, August 23, 2008

August 23, 2008 · NWS DTX · 2 events in 2 counties and zones

A cold front triggered two severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A cold front triggered two severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 1:50 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 1:50 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
250 PM EDT SAT AUG 23 2008

.SHORT TERM...TONIGHT

COLD FRONT WILL MOVE THROUGH MOST OF THE FORECAST AREA TONIGHT. MAIN
UPPER SUPPORT WEAKENS AS IT MOVES INTO EASTERN ONTARIO AND
QUEBEC...BUT THERE REMAINS A WEAK SHORTWAVE THAT WILL MOVE ACROSS
LOWER MICHIGAN THIS EVENING. CERTAINLY THE BEST CONVECTION WILL BE
DIURNAL BASED AND WILL GO WITH LIKELY POPS FOR TRI CITIES AND THUMB
REGIONS THIS EVENING.

VISIBLE IMAGE INDICATES SOME DEVELOPMENT TO THE CU OVER SE LWR MI.
MAY HAVE SOME DIURNALLY BASED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING WITH SB CAPES IN THE 1000 TO 2000 J/KG RANGE.

NAM IS DRY OVERNIGHT...BUT GFS KEEPS SOME QPF WITH THE FROPA. LOCAL
WRF RUN AND THE NSSL WRF 4KM RUN KEEPS SOME CONVECTION THROUGH THE
OVERNIGHT TIME PERIOD.  WILL KEEP THE CHANCE OF THUNDERSTORMS
ALL NIGHT FOR THE SOUTH HALF OF THE FORECAST AREA WITH THE FRONT AND
ABOUT 1000 J/KG AVAILABLE IN THE MIXED LAYER JUST ABOVE THE
INVERSION.

PATCHY FOG WILL DEVELOP TONIGHT. WINDS WILL WEAKEN WITH THE FRONT
OVERHEAD. THE REAL DRY AIR DOES NOT PUSH INTO THE REGION UNTIL
SUNDAY AND SUNDAY NIGHT. DEW POINTS WILL STILL BE IN THE 60S WITH
THE LONGER NIGHTS OF LATE AUGUST. WITH SOME BREAKS IN THE CLOUDS...AND
SOME AREAS GETTING AFTERNOON AND EVENING RAINFALL...THINK AT LEAST
PATCHY FOG IS A GOOD BET ACROSS THE ENTIRE FORECAST AREA.

&&

.LONG TERM...SUNDAY THROUGH NEXT SATURDAY.

SOME SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS EXTREME SOUTHEAST
MICHIGAN SUNDAY MORNING AS THE FRONT CONTINUES TO PUSH OFF TO THE
EAST. DESPITE THE PASSAGE OF THE COLD FRONT...THE COLDEST AIR
ASSOCIATED WITH THE FRONT WILL NOT MOVE INTO THE REGION UNTIL SUNDAY
NIGHT. BECAUSE OF THE DELAY IN THE ARRIVAL OF THE COLD
AIR...TEMPERATURES ON SUNDAY WILL STILL GET INTO THE 80S ACROSS MUCH
OF THE CWA WITH 850 MB TEMPERATURES IN THE MIDDLE TEENS.

MONDAY WILL BE MUCH COOLER WITH BELOW NORMAL TEMPERATURES AS HIGH
PRESSURE SETTLES IN ACROSS THE CENTRAL GREAT LAKES AND 850 MB
TEMPERATURES FALL TO AROUND 10 DEGREES. THIS HIGH WILL PROVIDE DRY
WEATHER THROUGH THE MIDDLE OF NEXT WEEK AS TEMPERATURES MODERATE AND
SLOWLY RISE TO NEAR NORMAL LEVELS.

A LOW PRESSURE SYSTEM WILL THEN MOVE INTO THE GREAT LAKES LATE NEXT
WEEK AS THE MODELS CONTINUE TO STRUGGLE WITH THE TIMING OF THIS
FEATURE. THE GFS HOLDS OFF ON PRECIP UNTIL THURSDAY NIGHT AS A
SECONDARY LOW DEVELOPS IN THE MID MISSISSIPPI VALLEY AND HEADS INTO
THE EASTERN GREAT LAKES ON FRIDAY WITH HIGH PRESSURE THEN BUILDING
IN ON SATURDAY. THE ECMWF BRINGS A COLD FRONT THROUGH THE REGION
THURSDAY AND THURSDAY NIGHT WITH DRY WEATHER ON FRIDAY. THEN ANOTHER
LOW FOLLOWS IN BEHIND IT WITH MORE PRECIP FOR SATURDAY. DESPITE
THESE DIFFERENT SCENARIOS...THE GFS ENSEMBLE HAS BEEN FAIRLY
CONSISTENT WITH PRECIP THURSDAY AND FRIDAY...AND DRY WEATHER
EXPECTED ON SATURDAY. WITH THE DIFFERENT MODEL SOLUTIONS WILL LEAN
ON THE ENSEMBLE MODEL AND LEAVE THE PREVIOUS FORECAST AS IS WITH
PRECIP THURSDAY AND FRIDAY...AND KEEP NEXT SATURDAY DRY.

&&

.MARINE...

A COLD FRONT WILL SLIDE ACROSS THE REGION TONIGHT. SOUTHERLY WINDS
SHOULD REMAIN GENERALLY AT 10 TO 20 KNOTS AHEAD OF THIS FRONT GIVEN
THE STABILITY OVER THE LAKES. COLD AIR ADVECTION IN THE WAKE OF THE
COLD FRONT AND INCREASING INSTABILITY OVER THE LAKES SUNDAY INTO
SUNDAY NIGHT WILL LIKELY LEAD TO WIND GUSTS OVER 25 KNOTS AND WAVE
HEIGHTS WELL WITHIN SMALL CRAFT ADVISORY CRITERIA. WINDS AND WAVES
WILL DECREASE MONDAY NIGHT AS STRONG HIGH PRESSURE BUILDS IN ACROSS
THE CENTRAL GREAT LAKES REGION.

&&

.PREV DISCUSSION...ISSUED 123 PM EDT SAT AUG 23 2008

AVIATION...

COLD FRONT APPROACHING LOWER MI WITH THUNDERSTORMS ALONG AND JUST
AHEAD OF IT. WILL ADD THUNDER TO MBS AND FNT TAFS LATE THIS
AFTERNOON AS THEY WILL BE CLOSEST TO THE BETTER SUPPORT WITH DEEP
UPPER LOW ACROSS SOUTHERN CANADA. TONIGHT WITH DEW POINTS STILL IN
THE 60S...SOME BREAKS IN THE CLOUDS AND A LIGHTER WIND FIELD SHOULD
LEAD TO PATCHY FOG. WILL INTRODUCE SOME IFR FOG TOWARD 12Z...BUT
HOLD OFF ANY CIGS WITH STRATUS UNTIL THE EVOLUTION OF THE
THUNDERSTORMS...AND THUS RAINFALL AND CLOUDS...ARE BETTER KNOWN.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...RBP
LONG TERM....KURIMSKI
MARINE.......RBP
AVIATION.....RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 23, 2:00 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EDT SAT AUG 23 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
300 PM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY IN THE TRI CITIES AND THUMB REGIONS...WITH
SCATTERED THUNDERSTORMS EXPECTED ELSEWHERE...ESPECIALLY BETWEEN 4 PM
AND 10 PM. IN GENERAL...SEVERE WEATHER IS NOT EXPECTED.  HOWEVER...
SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 45 MPH...WITH AN ISOLATED GUST TO 60 MPH POSSIBLE. ANY
THUNDERSTORM THAT DEVELOPS WILL PRODUCE LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 25
MPH.

A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. HOT AND HUMID
CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE ENOUGH INSTABILITY TO
TRIGGER SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY IN ADVANCE
OF A SLOW MOVING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTER REPORTS OF ANY THUNDERSTORM WIND GUST IN EXCESS OF 40 MPH
ARE APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
300 PM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY BETWEEN 4 PM AND 10 PM. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.
ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE LOCALLY HEAVY RAINFALL
AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT
25 MPH.

A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. HOT AND HUMID
CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE ENOUGH INSTABILITY TO
TRIGGER SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTH WINDS WILL DEVELOP ON SUNDAY AND CONTINUE THROUGH
MONDAY. THIS IS EXPECTED TO LEAD TO SMALL CRAFT ADVISORY CONDITIONS
ON SUNDAY NIGHT AND MONDAY FOR OUTER SAGINAW BAY...AND THE
NEARSHORE WATERS OF SOUTHERN LAKE HURON.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY IN ADVANCE
OF A SLOW MOVING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SC/RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 23, 3:30 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EDT SAT AUG 23 2008

MIZ047-048-232145-
BAY-MIDLAND-
430 PM EDT SAT AUG 23 2008

...SPECIAL WEATHER STATEMENT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF PINCONNING TO 10 MILES SOUTHWEST OF COLEMAN...MOVING EAST AT 28
MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BENTLEY AND OIL CITY BY 435 PM EDT...
  SANFORD BY 455 PM EDT...
  PINCONNING BY 505 PM EDT...
  MIDLAND BY 515 PM EDT...
  LINWOOD BY 525 PM EDT...
  AUBURN BY 530 PM EDT...
  KAWKAWLIN BY 540 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

DG
Special weather statement, Aug 23, 3:59 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
459 PM EDT SAT AUG 23 2008

MIZ048-232145-
BAY-
459 PM EDT SAT AUG 23 2008

...SPECIAL WEATHER STATEMENT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
PINCONNING TO 15 MILES SOUTHWEST OF PINCONNING...MOVING EAST AT 29
MPH.

WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PINCONNING BY 510 PM EDT...
  LINWOOD BY 510 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

DG
Special weather statement, Aug 23, 4:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
550 PM EDT SAT AUG 23 2008

MIZ047-048-053-232315-
BAY-MIDLAND-SAGINAW-
550 PM EDT SAT AUG 23 2008

...SPECIAL WEATHER STATEMENT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST
OF MIDLAND TO 27 MILES SOUTH OF COLEMAN...MOVING EAST AT 34 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE STORMS.

RAINFALL RATES OF AN INCH AN HOUR OR MORE WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS. MINOR FLOODING OR PONDING OF WATER ON THE
AREA ROADWAYS CAN BE EXPECTED...PARTICULARLY WHERE HEAVY RAIN HAS
ALREADY FALLEN EARLY THIS EVENING.

* THUNDERSTORMS WILL BE NEAR...
  MIDLAND BY 600 PM EDT...
  LINWOOD BY 605 PM EDT...
  AUBURN BY 615 PM EDT...
  KAWKAWLIN BY 620 PM EDT...
  FREELAND BY 625 PM EDT...
  BAY CITY BY 635 PM EDT...
  ESSEXVILLE BY 640 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES AND SEEK SHELTER
IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. ALSO...BE
PREPARED FOR STANDING WATER ON SOME AREA ROADS AND DRIVE WITH CARE.

DG
Special weather statement, Aug 23, 5:01 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
601 PM EDT SAT AUG 23 2008

MIZ049-240000-
HURON-
601 PM EDT SAT AUG 23 2008

...SPECIAL WEATHER STATEMENT...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF PORT
AUSTIN TO 10 MILES SOUTHWEST OF BAD AXE...MOVING EAST AT 28 MPH.

WINDS OF AROUND 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAINFALL CAN BE EXPECTED WITH WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BAD AXE BY 610 PM EDT...
  UBLY AND PORT HOPE BY 625 PM EDT...
  HARBOR BEACH BY 640 PM EDT...

ADDITIONAL THUNDERSTORMS WILL ALSO TRACK INTO THE AREA BEHIND THIS
LINE AND BRING LOCALIZED HEAVY RAINFALL AND LIGHTNING BY 7 PM AND
BEYOND.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

DG

The radar

The Detroit radar (KDTX), 128 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huron

When
August 23, 5:25 PM EST
Where
Huron County, Bad Axe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.800, -83.000

Numerous large tree limbs reported down.

Thunderstorm Wind, Genesee

When
August 23, 8:00 PM EST
Where
Genesee County, 0.69 mi N of Beecher
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
43.090, -83.700

Several trees down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131302, 131303.